Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 19, NWS Norman, OK

June 13, 2009Knox County, Texas

NWS Norman, OK issued this flash flood warning at Jun 13, 2009, 7:22 PM CDT for Knox County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2009, 7:22 PM CDT (00:22 UTC)
Expired
Jun 13, 2009, 10:15 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Knox County, TX

The radar

The Altus AFB radar (KFDR), 110 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4159 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 6:30 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 13, 6:30 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CDT SAT JUN 13 2009

.AVIATION...TSTMS MOVING OUT OF WEST TX BEGINNING TO APPROACH SWRN
TAF SITES. BASED ON CURRENT TRENDS WILL TIME TSTMS IN TAF INTO
HBR/LAW/SPS EARLY THIS EVENING. LESS CONFIDENT IN TIMING AT MORE NLY
SITES AS ACTIVITY WILL LIKELY DEVELOP LATER TONIGHT. WILL ALSO TREND
WITH SOME LOWER CIGS LATE TONIGHT/EARLY SUNDAY...ESP TO THE NORTH OF
THE SURFACE BOUNDARY.

&&

.PREV DISCUSSION... /ISSUED 257 PM CDT SAT JUN 13 2009/

.DISCUSSION...
SPECIAL 18Z SOUNDINGS FROM OUN... FWD... AND AMA ALL INDICATING A
DECENT CAP THIS AFTERNOON WHICH HAS BEEN SUPPRESSING DEEP
CONVECTION THUS FAR. MEANWHILE... A BOUNDARY CONTINUES TO LINGER
IN THE RED RIVER VALLEY WHICH COULD HELP MAINTAIN/FOCUS CONVECTION
THAT MIGHT DEVELOP/MOVE INTO THE REGION LATE THIS AFTERNOON AND
EVENING. INSTABILITIES ARE AGAIN VERY HIGH WITH MLCAPES RUNNING
4000-5000 J/KG OVER THE SOUTHERN HALF OF OKLAHOMA INTO NORTH TEXAS
WHILE DEEP LAYER SHEAR REMAINS MODERATE OVER THE REGION. SEVERAL
QUESTIONS REMAIN CONCERNING THE DETAILS OF T-STORM DEVELOPMENT
LATE THIS AFTERNOON AND OVERNIGHT. ATTM... BELIEVE WE WILL SEE
STORMS INITIATE OVER THE TEXAS SOUTH PLAINS. SATELLITE CURRENTLY
INDICATES TCU DEVELOPING OVER THE CAPROCK NEAR LUBBOCK. MODELS ARE
IN A REASONABLE AGREEMENT... INCLUDING SEVERAL RECENT LOCAL WRF
MODEL RUNS... IN FORMING STORMS AND THEN GROWING THEM UPSCALE INTO
AN MCS THAT MOVES ACROSS PARTS OF WESTERN NORTH TEXAS AND SOUTHERN
OKLAHOMA.

MEANWHILE... WE COULD ALSO SEE SECOND/THIRD MCSS DEVELOP OVER THE
TX/OK PANHANDLE INTO SE CO... WHICH COULD EVENTUALLY AFFECT PARTS
WESTERN AND CENTRAL OKLAHOMA. BELIEVE THE TX/OK PANHANDLE ACTIVITY
WOULD LIKELY ENCOUNTER THE MOST FAVORABLE INSTABILITIES OVER
CENTRAL AND SOUTHWEST OKLAHOMA. A WEAK FRONT/BOUNDARY THAT HAS
PUSHED INTO NORTHERN OKLAHOMA HAS DRIED OUT THE LOWER LEVELS AND
REDUCED INSTABILITIES IN THAT AREA.

AFTER TONIGHT... WE WILL MAINTAIN A CHANCE FOR STORMS AGAIN ON
MONDAY BUT SHOULD SEE DECREASING CHANCES AS THE WEEK PROGRESSES.
ALTHOUGH A COUPLE WEAK FRONTS ARE EXPECTED TO APPROACH THE AREA
BY THE MIDDLE OF THE WEEK... WARM TEMPERATURES ALOFT ASSOCIATED
WITH AN UPPER LEVEL RIDGE BUILDING OVER THE AREA... SHOULD
SUPPRESS ANY SIGNIFICANT T-STORM CHANCES. HOWEVER... A FEW STORMS
COULD DEVELOP LATER IN THE WEEK OVER NORTH CENTRAL OKLAHOMA AS
THE UPPER RIDGE APPEARS TO BE WEAKENED BY A SHORT WAVE MOVING
THROUGH THE CENTRAL PLAINS WHILE A WEAK COLD FRONT SLIPS INTO THE
AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  89  71  93 /  60  30  40  10
HOBART OK         71  94  70  97 /  60  20  40  10
WICHITA FALLS TX  73  94  73  98 /  60  20  30  10
GAGE OK           66  90  66  94 /  60  30  30  10
PONCA CITY OK     68  86  69  92 /  50  30  30  20
DURANT OK         75  93  73  92 /  60  20  30  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/32
Hazardous weather outlook, Jun 13, 11:56 AM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1156 AM CDT SAT JUN 13 2009

OKZ004>048-050>052-TXZ083>090-141000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1156 AM CDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS ALL OF WESTERN NORTH TEXAS...AS WELL AS PORTIONS OF WESTERN
AND CENTRAL OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS SOUTH AND WEST OF A LINE FROM ARNETT...TO
WATONGA...TO CHICKASHA TO ARDMORE AND INCLUDES ALL OF WESTERN NORTH
TEXAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
TONIGHT ACROSS THE REMAINDER OF NORTHERN...WESTERN...CENTRAL...AND
SOUTHERN OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH 2 AM.

IMPACTS...

SOME DAMAGE TO ROOFTOPS... AUTOMOBILES... AND TENDER VEGETATION FROM
LARGE HAIL TO THE SIZE OF BASEBALLS.

DAMAGING WIND GUSTS TO 70 MPH.

ISOLATED TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE THIS
AFTERNOON UNTIL EARLY SUNDAY MORNING.

DISCUSSION...
A WEAK STATIONARY FRONT WAS POSITIONED OVER SOUTHERN OKLAHOMA AND
NORTH TEXAS AND ANOTHER WIND SHIFT LINE WAS LOCATED FROM THE
SOUTHERN TEXAS PANHANDLE TO BETWEEN ABILENE AND FORT WORTH. THESE
BOUNDARIES WILL PROVIDE FOCUS FOR POTENTIAL THUNDERSTORM DEVELOPMENT
BY LATE THIS AFTERNOON. AFTERNOON TEMPERATURES REACHING WELL INTO
THE 90S...COMBINED WITH THE PRESENCE OF THESE BOUNDARIES...SHOULD BE
ENOUGH TO ALLOW STORMS TO BREAK THE CAP. THOUGH MID LEVEL
TEMPERATURES WILL NOT COOL MUCH...PLENTIFUL LOW LEVEL MOISTURE WILL
CREATE A HIGHLY UNSTABLE ATMOSPHERE. STORMS THAT DEVELOP THIS
AFTERNOON ARE EXPECTED TO FORM A COMPLEX OF STORMS WITH A THREAT OF
LARGE HAIL AND DAMAGING WIND GUSTS...WITH THIS COMPLEX MOVING
EASTWARD ACROSS WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. AN
ISOLATED TORNADO IS POSSIBLE...ESPECIALLY AFTER DARK AS THE LOW
LEVEL JET INCREASES.

A COMPLEX OF THUNDERSTORMS MOVING SOUTHEAST FROM THE HIGH
PLAINS...ALSO WITH A THREAT OF LARGE HAIL AND DAMAGING WIND
GUSTS...COULD AFFECT AREAS FROM NORTHERN INTO CENTRAL OKLAHOMA VERY
LATE TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUN 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
THUNDERSTORM COMPLEXES THIS EVENING AND OVERNIGHT COULD BRING HEAVY
RAIN...WITH A THREAT OF LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
A FRONTAL BOUNDARY IS FORECAST TO REMAIN OVER OR NEAR OKLAHOMA AND
NORTH TEXAS THROUGH THE WEEKEND. WITH THE BOUNDARY CLOSE BY...ALONG
WITH PLENTY OF MOISTURE AND SEVERAL SMALL SCALE DISTURBANCES
EMBEDDED IN MODERATE SOUTHWESTERLY FLOW... THUNDERSTORM CHANCES WILL
CONTINUE INTO THE EARLY PART OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY.

In the hours before

Special weather statement, Jun 13, 6:12 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
612 PM CDT SAT JUN 13 2009

TXZ087-132330-
KNOX TX-
612 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 14 MILES NORTHWEST OF
KNOX CITY TO 29 MILES SOUTHWEST OF KNOX CITY AT 611 PM CDT...MOVING
EAST-SOUTHEAST AT 20 MPH.

ALTHOUGH THE MOST INTENSE PART OF THE STORM REMAINS TO THE WEST IN
KING COUNTY.... GUSTY WINDS AND FREQUENT LIGHTNING WITH THIS STORM
MAY OCCUR IN WESTERN KNOX COUNTY. IF THE STORM CONTINUES TO APPROACH
KNOX COUNTY... A SEVERE THUNDERSTORM WARNING WILL BE REQUIRED.

PEOPLE IN KNOX COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

..SPEG.
Special weather statement, Jun 13, 6:35 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT SAT JUN 13 2009

TXZ087-140000-
KNOX TX-
635 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

THE LEADING EDGE OF A LARGE COMPLEX OF STRONG TO SEVERE STORMS WAS
LOCATED FROM 10 MILES SOUTHWEST OF TRUSCOTT TO 21 MILES SOUTHWEST OF
KNOX CITY AT 633 PM CDT...MOVING EAST-SOUTHEAST AT 20 MPH.

ALTHOUGH THE MOST SEVERE PORTION OF THE STORM WILL PASS TO THE
SOUTHWEST OF KNOX COUNTY... STRONG WINDS UP TO 50 TO 55 MPH AND
FREQUENT LIGHTNING CAN BE EXPECTED ACROSS KNOX COUNTY.

PEOPLE IN KNOX COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

..SPEG.
Special weather statement, Jun 13, 7:01 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
701 PM CDT SAT JUN 13 2009

TXZ087-140030-
KNOX TX-
701 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

THE LEADING EDGE OF A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
3 MILES NORTHWEST OF TRUSCOTT TO 3 MILES WEST OF KNOX CITY AT 700 PM
CDT...MOVING EAST-SOUTHEAST AT 20 MPH. VERY FREQUENT LIGHTNING CAN
BE EXPECTED WITH THIS STORM. WINDS UP TO 55 MPH AND HAIL UP TO
ONE-HALF INCH IN DIAMETER WILL BE POSSIBLE.

PEOPLE IN KNOX COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

..SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:26 PM CDTHigh Wind WarningOUNCotton, Jefferson, Tillman3 hr
Jun 13, 8:52 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love53 min
Jun 13, 9:10 PM CDTSevere Thunderstorm WarningOUNCotton65 min
Jun 13, 9:29 PM CDTSevere Thunderstorm WarningOUNBryan, Johnston, Marshall61 min
Jun 13, 9:43 PM CDTSevere Thunderstorm WarningOUNCarter, Love52 min
Jun 13, 11:47 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward58 min
Jun 13, 7:41 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox, Wilbarger64 min
Jun 13, 8:12 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger63 min
Jun 13, 9:40 PM CDTSevere Thunderstorm WarningOUNArcher, Clay35 min
Jun 13, 10:03 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox57 min
Jun 13, 10:44 PM CDTSevere Thunderstorm WarningOUNArcher, Clay61 min
Jun 13, 11:39 PM CDTSevere Thunderstorm WarningOUNClay39 min
Jun 14, 6:43 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman62 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.